HIV/Aids

Question
Posted by: | 2017/08/15

Q.

Are ARVs effective?

I am 27yrs old woman and I've been positive for 10months so I would like to know if the is any difference in ARVs medication and which one is the best. By the way I'm undetectable so please advice me which ARVs are best. Thank you

Expert's Reply

A.

HIV/Aids expert
- 2017/08/24

The medication that we prescribe will depend on your blood results. If your viral load - the amount of HIV in your blood is less than 100 000 then we would prescribe Truvada (or generics) and Edurant (a newer drug in the same class as Efavirenz and Nevirapine). We need to make sure that you do not have TB because it cannot be taken with TB treatment. 


If your viral load is above 100 000 or you have TB then you will get the FDC Fixed Dose Combination 3-in-1 tablet that contains Efavirenz. It has side-effects such as dizziness and nightmares but it works well. 

There is a new kid on the block called Dolutegravir (Tivicay). It is available in the private sector. The medical aid schemes are still warming up to it but if you are a cash patient you can get it via your doctor. It comes combined with Abacavir and Lamivudine to make a 3-in-1 tablet called Trelavue which has minimal side-effects. We are hoping that within the next two years we will be phasing in Dolutegravir and phasing out combinations that contain Efavirenz. 

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: Anonymous | 2017/08/25

I am on Trelavue, it's R890 at Dischem and it is absolutely amazing, was scared to take it at first out of fear of nightmares and other bad side effects but I had no side effects at all. I had the occasional headache here and there but it may have been due to other factors (alcohol, tiredness, stress, etc), and the abdominal pain was caused by wearing a waist trainer too long when it was too tight :) good luck

Reply to Anonymous

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.